Do I diminish my medication's efficacy by taking them all at the same time?

1 answer | Last updated: Oct 11, 2016
A fellow caregiver asked...

I take several different medications. In the morning my first pill is a synthroid. I wait for an hour before I eat or drink and I try to wait 2 hours before I take my other medications which are Oxycontin 10mg for fibromyalgia and chronic low back and left leg pain, Tizanidine 4mg for muscle spasms, Topiramate 50mg to help prevent migraines, Bupropion XL 300mg for depression, and Propranolol ER 80mg for cardiac syndrome X. My question is am I hurting myself or diminishing any of these medications by taking them all at one time? I do take the some of the same throughout the day and bedtime. My concern is taking all 5 at one time together. Thank you, I appreciate your time. Two of my doctors say they don't know and my pharmacist is always so busy.

Expert Answers

Does taking several meds at once reduce efficacy? This depends on the medication. There is always the possibility that taking several medications at the same time may diminish some of the effect, however, this is tough to predict. Most of your medications are absorbed in your small intestine, which is just past your stomach. In order for these medications to be absorbed, they need to be broken down and digested in your stomach. The other substances in your stomach and small intestine (eg, food, other medicines, enzymes) may affect the degree of medication absorption. You are taking your Synthroid as we recommend. Generally speaking, based on the information you shared, the way you are taking your other medications is fine.